Heat, Philadelphia
- When
- July 8, 9:00 AM EST to July 9, 6:00 PM EST
- Where
- Philadelphia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
Two days of high temperatures in the 90s claimed the life of a 78-year-old man in Philadelphia. The high temperature on the 9th reached 96 degrees at the Franklin Institute within Philadelphia and 95 degrees at the Philadelphia International Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Two days of high temperatures in the 90s claimed the life of a 78-year-old man in Philadelphia. The high temperature on the 9th reached 96 degrees at the Franklin Institute within Philadelphia and 95 degrees at the Philadelphia International Airport. With dewpoint temperatures in the upper 60s on the 9th, afternoon heat indices reached near 100 degrees. A cold frontal passage late in the day on the 9th brought cooler and less humid air into the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 7, 9:05 PM EST, 11 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1005 PM EDT SUN JUL 7 2002 QUICK UPDATE TO CHG OVNGT PD TO HAZY. SINCE WNDS HAVE DMSHD...XPC THAT THE SMOKE WE HAVE WL HANG ARND TIL SW WNDS PICK UP IN THE MRNG. .PHI...NONE. KRAUS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-081600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 508 AM EDT MON JUL 8 2002 ...SMOKE ON ITS WAY OUT - TO BE REPLACED BY HEAT AND HUMIDITY... THE PERSISTENT SMOKE FROM THE QUEBEC FIRES WILL FINALLY BE LEAVING THE AREA TODAY...AS WINDS TURN TO THE WEST AND SOUTHWEST AND SEND IT OFF TOWARD NEW ENGLAND. BUT WHILE THE WIND WILL BLOW OUT THE SMOKE...IT WILL BLOW IN THE HEAT AND HUMIDITY FOR THE NEXT TWO DAYS. TEMPERATURES WILL REACH INTO THE LOWER 90S IN MANY INLAND SECTIONS TODAY AND TUESDAY...AND WITH THE INCREASING DEW POINTS...THE HEAT INDEX TUESDAY SHOULD REACH BETWEEN 95 AND 100. FORTUNATELY...THE HEAT AND HUMIDITY WONT BE WITH US LONG. A FAIRLY STRONG COLD FRONT IS PUSHING SOUTH FROM CANADA...AND WILL MOVE THROUGH THE MID ATLANTIC STATES LATE TUESDAY AND TUESDAY NIGHT. WELL LIKELY SEE THUNDERSTORMS WITH THE FRONT...WITH THE BEST CHANCES JUST AHEAD OF OR ALONG THE FRONT TUESDAY AFTERNOON AND NIGHT. BEHIND THE FRONT...A COOLER AND DRIER AIRMASS WILL SPREAD IN WEDNESDAY AND REMAIN WITH US INTO THE UPCOMING WEEKEND...WHEN WE MIGHT SEE THE NEXT CHANCE OF PRECIPITATION. KRAUS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-082100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 957 AM EDT MON JUL 8 2002 ...THE HEAT WILL BE RETURNING TODAY - HEAT AND HUMIDITY RETURN TUESDAY... SKIES WILL BE HAZY TODAY DUE TO LINGERING SMOKE ALOFT FROM THE QUEBEC FIRES. HOWEVER...THE HAZY CONDITIONS WILL NOT BE PREDOMINANT AS SUNDAY...THEREBY ALLOWING MORE SUNSHINE AND HIGHER TEMPERATURES. TEMPERATURES THIS AFTERNOON ARE FORECAST RISE WELL INTO THE 80S OVER THE POCONOS AND NORTHWEST NEW JERSEY. FARTHER TO THE SOUTH...OVER THE PHILADELPHIA METROPOLITAN AREA AND THE NEARBY AREAS...TEMPERATURES TODAY WILL SOAR TO 90 TO 95. HOWEVER...THE APPARENT TEMPERATURE WILL REMAIN SIMILAR TO THE OBSERVED TEMPERATURE DUE TO HUMIDITY REMAINING MODERATELY LOW. TUESDAY...THE HUMIDITY WILL INCREASE AS TEMPERATURES REMAIN HOT. THE HEAT INDEX WILL RISE DUE TO THIS..AND READINGS WILL BE WELL INTO THE 90S OR A BIT OVER 100. FORTUNATELY...THE HEAT AND HUMIDITY WONT BE WITH US LONG. A STRONG COLD FRONT IS PUSHING SOUTH FROM CANADA...AND WILL MOVE THROUGH THE REGION TUESDAY NIGHT. WE WILL LIKELY SEE THUNDERSTORMS WITH OR JUST AHEAD THE FRONT. BEHIND THE FRONT...A COOLER AND DRIER AIRMASS WILL SPREAD IN WEDNESDAY AND REMAIN WITH US INTO THE UPCOMING WEEKEND...WHEN WE MIGHT SEE THE NEXT CHANCE OF PRECIPITATION. RNS
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Philadelphia | 2002-07-09 | 78 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308418.